A new scientific study shows that more than 10% of the people who take aspirin because they were advised to take it in order to lower the risks of developing heart diseases, may not need aspirin at all. The study reveals that taking aspirin could do more damage than actually helping the patients.
Dr. Riva Hira, one of the lead researchers and a cardiologist at the Baylor College of Medicine in Houston, TX, said that aspirin is actually a dangerous drug if taken inappropriately. Dr. Hira adds that aspirin is known to cause gastrointestinal bleeding and hemorrhagic strokes.
Dr. Francisco Lopez-Jiminez from the Mayo Clinic said that it’s very important that people be aware of the dangers of misusing aspirin. He added that there are many people who take aspirin thinking that it will protect them from heart attacks, without realizing that in fact they are exposing themselves to serious risks of stomach bleeding. In many cases, aspirin does not protect the patients from cardiovascular diseases, Dr. Lopez-Jiminez said.
Dr. Lopez-Jiminez said that there is a way to determine the risks of taking aspirin for each individual patient. That method is a special calculator that determines whether a patient should take aspirin based on several factors like sex, age, race, blood pressure, cholesterol, diabetes and whether or not the patient is a smoker.
Another researcher, Dr. Valentin Fuster said that the risks of gastrointestinal bleeding is higher than the risk of developing a stroke or a heart attack. Although Dr. Fuster was not involved in the study about the dangers of misusing aspirin, he commented that there are indeed some people who need to take aspirin and it does them good, but should not take it without consulting a medical expert first.
Dr. Hira said that people should ask their doctors about the risk of cardiovascular disease and the risk of internal bleeding before taking aspirin on a regular basis.
According to a recent report that was published in the Journal of the American College of Cardiology, 11.6% of patients are taking aspirin inappropriately and need to consult a doctor before doing it.
Image Source: petsadviser